Painkiller overdoses are rising dramatically

When you think of drug overdoses, you may think of heroin, cocaine, or "club drugs" such as Ecstasy. But according to a 2003 report from the Rockville, MD-based Drug Abuse Warning Network (DAWN), prescription painkillers also are bringing patients to the ED.

Statistics show that ED visits related to narcotic analgesic abuse have more than doubled between 1994 and 2001.1 To improve care of these patients, use these effective strategies:

Have a high index of suspicion for older adults.

It is mostly middle-aged adults, not teen-agers, who are abusing narcotic analgesics, notes Kathy Crow, RN, BSN, MICN, CEN, educator for emergency and trauma services at Saint Francis Medical Center in Lynwood, CA. She points to a statistic in the DAWN report that in 2001, the average age was 37 for patients who came to the ED because of narcotic analgesic abuse.

"Abuse of narcotic analgesics is becoming as common as alcohol abuse in the baby boomers," says Crow.

Realize that patients may have legitimate reasons for taking painkillers.

Some patients may be in severe pain and simply end up taking too much medication, says Allison A. Muller, PharmD, CSPI, clinical managing director for The Poison Control Center at the Children’s Hospital of Philadelphia.

For instance, a patient with tooth pain may inadvertently exceed the safe dosage of their prescription pain medication or an over-the-counter medication such as acetaminophen, she says.

"Patients may present with a chief complaint of pain, but ultimately end up admitted for an overdose," she says.

When you ask patients what medications they are taking, specifically ask about over-the-counter drugs, she advises.

"For example, they may be taking a prescription pain medication containing oxycodone and acetaminophen as well as over-the-counter acetaminophen, so unknowingly the patient has an excess of acetaminophen on board," she explains.

Remember that narcotic analgesics often contain acetaminophen.

Patients may have liver damage from chronic use of narcotic analgesics, especially if high doses are taken with the acetaminophen total exceeding 7.5 g a day, says Muller.

"Even if they are taking a lot of acetaminophen for the last 24 hours, they are at risk for liver damage," she says.

However, getting an acetaminophen level for a patient who is chronically abusing narcotic analgesics won’t be very useful, says Muller. "They are only useful for relatively acute ingestions," she explains. "If someone is taking an excess of a pain medication that contains acetaminophen for several days, they may not have an appreciable acetaminophen level. This can be misleading."

Instead, liver function tests should be followed, Muller says.

Know that patients may not be aware of what they actually have ingested, especially if the pills were purchased on the street.

"They may think they are buying [pills containing oxycodone and acetaminophen], and it turns out they are getting antihistamine tablets instead," says Muller.

She points to cases in 1996 when heroin addicts were coming to the ED because the drug was tainted with scopolamine, a potent anticholinergic agent. "They presented very agitated, hypertensive, and hallucinating, and none of those conditions are associated with heroin," she says.

In that case, local poison control centers were able to provide information that affected how the patients were treated in the ED, she notes.

By calling the poison control center national hotline number [(800) 222-1222], you are automatically put in touch with your local poison center, says Muller. The poison control center can help shed light on what the formulation is, and also will be familiar with slang patients may use, she says.

Realize that the drug may not appear on a toxicology screen.

Not all narcotics analgesics are revealed on a toxicology screen, says Muller.

"If you have a suspicion that somebody has taken an overdose of [a prescription containing acetaminophen and propoxyphene], the opioid component may not show up on the opioid screen," she says.

Check with your lab if you’re looking for something specific, and let the patient’s clinical picture guide you rather than the toxicology screen, she recommends.

Start with the lowest dose of a reversal agent for narcotic analgesics.

The most common antidote used for opioid toxicity is naloxone, and you should start with the lowest initial dose of 0.4 mg intravenously, says Muller. "If you immediately start on the high end, you may precipitate a withdrawal reaction in a opioid-dependent patient, so start low," she advises.

Short-acting naloxone is better to use, rather than the longer-acting opioid antagonists, says Muller. Those opioid antagonists with longer durations of action such as naltrexone or nalmefene can prolong a withdrawal reaction and observation time, she explains.

"You may watch the patient for three or four hours and they seem fine, but they are only fine because the long-acting opioid antagonist is on board," Muller says.

Reference

1. Substance Abuse and Mental Health Services Administration, Office of Applied Studies. The Drug Abuse Warning Network Report: Narcotic Analgesics in Brief. Rockville, MD; 2003.

Resources

For more information about caring for patients with narcotic analgesic overdoses, contact:

Kathy Crow, RN, BSN, MICN, CEN, Educator, Emergency & Trauma Services, St. Francis Medical Center, 3630 E. Imperial Highway, Lynwood, CA 90262. Telephone: (310) 900-4537. E-mail: KathyCrow@dochs.org.

Allison A. Muller, PharmD, CSPI, Clinical Managing Director, The Poison Control Center, The Children’s Hospital of Philadelphia, 34th and Civic Center Blvd., Room 985, CHOP North, Philadelphia, PA 19104. Telephone: (215) 590-2004. Fax: (215) 590-4419. E-mail: mullera@email.chop.edu.

A report on ED visits related to narcotic analgesics can be downloaded at no charge at the Drug Abuse Awareness Network (DAWN) web site. Go to www.samhsa.gov/oas/dawn.htm#EDcomp. Click on "The DAWN Report: Narcotic Analgesics."